Forums


Medications & Prescription Treatment

Maxalt Side effects

  • By Andrew Mestern

    I had used Sunatriptan for about 6 years and started to have issues with it. Two years ago I switched to Maxalt and just lately noticed it triggers nausea or stomach irritation. The nausea seems to be triggered by food, or if I drink tea or coffee it becomes extreme.
    Since I respond well to Triptans I think I am looking for yet another triptan or delivery method. Or I believe some people are prescribed a co-drug to their Triptans to help with Nausea, starts with a Z?
    Alternatively I could go back to Sumatriptan, does anybody have experience in rotating their abortive’s?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Andrew Mestern,

    Thank you for sharing your story with us. Triptans don’t work for me, I experience unpleasant chest pressure and neck pain, so use Midrin equivalent to abort my attacks. But let me see what information I can give you.

    You may be thinking of Zomig which comes in tablets, melt tabs and nasal spray. This link will have that information; https://migraine.com/migraine-treatment/zomig/.

    There are a number of other delivery systems besides pills you may want to investigate, I’ll start you off with a list below.

    Zecuity – a triptan patch worn on our skin; https://migraine.com/blog/new-treatment-zecuity-launched-by-teva/

    Sumavel Dose Pro and injection – “a burst of gas to shoot the drug underneath the skin” – https://migraine.com/news/fda-approves-4mg-sumavel-dosepro-sumatriptan-injection/

    https://migraine.com/migraine-treatment/imitrex/

    Triptan nasal sprays; https://migraine.com/migraine-treatment/nasal-spray/

    I hope that helps, let us know what you find helpful.
    Nancy

    Reply Created with Sketch. reply
  • By Andrew Mestern

    Nancy Terrific this is what I was looking for. My Doctor seems happy to prescribe what ever I ask for within limits of course. The Nausea has triggered a trip to ER, I had taken a Maxalt in the early morning had a cup of coffee cycled to work, and felt like I was dying. Managed to catch a ride to ER where they made sure I wasn’t having a heart attack and treated the Nausea. At the time I din’t understand what had triggered the ill feelings. It took another 6 months to correlate nausea with Maxalt. I need to journal better I would have caught it sooner.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Andrew,

    I’m so happy the information helped! Keeping a migraine diary is a great idea and there a many apps out there that make keeping one a bit easier. We have one here at Migraine.com called the Migraine Meter, which you can find here; https://migraine.com/blog/new-migraine-meter-app-available-on-itunes-and-google-play-for-android/.

    If that app isn’t what you are looking for there are many others available.

    Good luck!
    Nancy

    Reply Created with Sketch. reply
  • By Jojiieme

    I couldn’t take the Maxalt at all: I just totally and unpredictably lost touch with my body awareness and got the worst Alice-in-Wonderland effects you can imagine. I get those anyway with some of my migraines, so it was really scary – I’d being walking down the street and mid-step it’d kick in and I couldn’t find the ground to put my foot down. I couldn’t find my foot, literally. (I could feel my toes and my knee but nothing in-between) or I’d be driving, then lose all vision in one eye and couldn’t feel with that hand.
    My family doc reported it, but I don’t believe the report was ever investigated.
    It took a very long time for the effects to leave my brain.

    Reply Created with Sketch. reply
  • By Jojiieme

    I try to be positive (my blood group is B+) so I figure, it was worth it so others can benefit from it.
    It wasn’t listed as a problem with topamax but they really didn’t play nicely together, and even when I wasn’t having ‘that kind of migraine’ those effects could appear.
    It’s what we always say: lots of different approaches, because we’re all different!

    Reply Created with Sketch. reply
  • By WickedT

    You may speak to your doctor about Zofran (a nausea med available in a dissolving tablet) if this is a continued problem with your migraines. Phenergan is another med available (and that doctors like to prescribe) but it is a pill and tends to make you tired. Maxalt has been a wonderful med for me but my doctor has suggested that if I feel a migraine coming on to go ahead and take both to avoid all the effects that can come with it should it go full blown, since doing this it has helped with nausea tremendously. Maxalt is not a cure all…unfortunately nothing is, but modern medicine has is not there yet so we work with what we have and we work together. I wish you the best of luck. Post note: both Zofran and Phenergan are covered under most insurance formularies.

    Reply Created with Sketch. reply
    • By jns192 Moderator

      WickedT,
      Thank you so much for your support in this forum. I love the way you put it- “Maxalt is not a cure all…unfortunately nothing is, but modern medicine has is not there yet so we work with what we have and we work together.”
      This is essentially migraine.com’s mantra 🙂
      Members like you who share their experiences make our community a supportive and welcoming place to be.
      We hope to hear from you soon.
      Best,
      Jillian (Migraine.com Team)

      Reply Created with Sketch. reply